Alert archive / Iowa / River Flood Watches in 2017

River Flood Watch 21, NWS Quad Cities, IA

April 5, 2017Clinton County, Scott County, Iowa

NWS Quad Cities, IA issued this river flood watch at Apr 5, 2017, 10:17 AM CDT for Clinton County, Scott County, Iowa. It took effect at Apr 7, 2017, 7:00 AM CDT. It was in force for 48 hr.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 10:17 AM CDT (15:17 UTC)
In effect from
Apr 7, 2017, 7:00 AM CDT
Expired
Apr 9, 2017, 7:00 AM CDT
In force
48 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 27 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wapsipinicon River near DeWitt (DEWI4). The gauge peaked at 10.94 ft at Apr 7, 2017, 6:00 AM CDT.

actionminormoderate910111204/0504/0604/0704/0804/0904/10
Action stage
10 ft
Minor stage
11 ft
Moderate stage
11.5 ft
Major stage
12.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05422000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

635 
WGUS63 KDVN 051517
FFADVN
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Quad Cities IA/IL
1017 AM CDT WED APR 5 2017

...The National Weather Service in the Quad Cities has issued a 
Flood Watch for the following rivers in Iowa...

  Wapsipinicon River near De Witt 4S affecting Clinton and Scott 
  Counties 
 
This Flood Watch is based on observed and predicted rainfall over 
the next 24 hours.
 
At this time there is still limited confidence associated with the
extent of additional rainfall amounts today and tonight, and resultant run-off.
 
If rainfall in the basin is less than predicted, the forecast river 
stage may not be reached. Conversely, if rainfall is more than 
predicted the river may crest higher.
 
As the forecast becomes more certain, this watch will either be 
upgraded to a warning or cancelled.

IAZ066-068-060917-
/O.NEW.KDVN.FL.A.0021.170407T1200Z-170409T1200Z/
/DEWI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1017 AM CDT WED APR 5 2017

The National Weather Service in Quad Cities has issued a
* Flood Watch for
  The Wapsipinicon River near De Witt 4S
* Until Friday evening.
* At  9:30 AM Wednesday the stage was 9.6 feet...and rising.
* Flood stage is 11.0 feet.
* Minor flooding is possible.
* Forecast...Rise to flood stage Friday morning.
* This forecast is based on routed flow from upstream in combination 
  with recent and forecast rainfall. Consequently there is still 
  limited confidence in the river reaching flood stage.

&&

LAT...LON 4200 9090 4184 9071 4177 9033 4169 9035
      4171 9080 4185 9090            

$$

12
1 follow-up statement
640 
WGUS63 KDVN 070146
FFADVN
Flood Watch
National Weather Service Quad Cities IA/IL
846 PM CDT THU APR 6 2017

...The Flood Watch is cancelled for the following rivers in Iowa...
 
  Wapsipinicon River near De Witt 4S affecting Clinton and Scott 
  Counties

The threat for flooding has ended as the forecast keeps river levels
below flood stage. Therefore the Flood Watch has been cancelled. 

IAZ066-068-070216-
/O.CAN.KDVN.FL.A.0021.000000T0000Z-170409T1200Z/
/DEWI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
846 PM CDT THU APR 6 2017

The Flood Watch is cancelled for
  The Wapsipinicon River near De Witt 4S
* At  8:30 PM Thursday the stage was 10.9 feet.
* Flood stage is 11.0 feet.
* Forecast...Crested below flood stage at 10.9 feet. Fall to 10.8 
  feet Saturday morning.

&&

LAT...LON 4200 9090 4184 9071 4177 9033 4169 9035
      4171 9080 4185 9090            

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood watch went out at Apr 5, 6:42 AM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 5, 6:42 AM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
642 AM CDT Wed Apr 5 2017

...AVIATION UPDATE...

.UPDATE...
Issued at 602 AM CDT Wed Apr 5 2017

The initial deformation band of moderate to heavy rain continues
to lift northward and weaken. At 6 am this was centered east to
west along the I-80 corridor and has slowed to a crawl. South of
this axis, stronger winds have mixed with gravity wave phenomena
leading to periods of easterly winds from 30 gusting over 40 mph
at a few ASOS sites early this morning. DMX radar showed a
separate wave, close to where the GFS has elevated frontogenetical
forcing, spreading northeast into east central IA, while a dry
slot on area mosaic has ended the precipitation for the time being
over NE MO, far SE IA and adjacent west central IL.

Have updated the forecast for stronger winds spreading northward
and also for more finely tuned early morning pops. Also nudged the
axis of heavier qpf slightly southward based on these trends.
Temperatures were holding several degrees higher than earlier high
model runs had depicted, which was diminishing the confidence for
any possible mixed precipitation this morning. Also removed
mention of thunderstorms in the far south, where the dry slot has
already lifted through.

&&

.SYNOPSIS...
Issued at 422 AM CDT Wed Apr 5 2017

Intense upper level low was over eastern KS early this morning with
radar mosaic showing a large and mainly stratiform comma head rain
shield from western KS through southern and eastern IA into northern
IL. To the system's east a large convective complex was in the warm
conveyer belt, covering much of IL into SE MO and AR. There was a
distinct dry slot over much of central and northeast MO. The cyclone
at the surface was over SW MO with pressure falls and a tightening
pressure gradient to the northeast resulting in increasing east to
northeast winds over the forecast area.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 422 AM CDT Wed Apr 5 2017

Challenges remain centered on rainfall amounts today and potential
for snow as the strong upper level wave passes through the region.
Models have settled on the surface low tracking nearly due east
across southern portions of MO and IL into the Ohio Valley and lower
Great Lakes. The strongest upper level forcing looks to be over the
forecast area this morning with a frontogenetical axis producing
periods of moderate to at times heavy rainfall from NW IL arcing W-
SW through east central IA before noon. This may produce widespread
of .5 to possibly near 1 inch, based on rainfall rates under this
axis. Additional amounts through the afternoon and overnight will
likely be less than a quarter inch in most areas.

While snow algorithms in the synoptic models continue to paint
significant snowfall over the region, the depth of low level warm
air and anticipated surface temperatures likely remaining too warm
will likely prevent anything more than wet flakes mixed with the
rain. However, with the strong dynamics of the system and possible
effects of wet bulb cooling from dry air and dewpoints in the 30s
trying to undercut the precipitation from the northeast, cannot rule
out a burst of wet slushy snow over especially the northeast and
will continue to monitor closely. For most of the area, the main
theme will be a very raw day with northeast to north winds possibly
approaching advisory levels and a cold rain as temperatures hold in
the 40s and possibly cool to upper 30s in the northeast.

Tonight, there may be a lingering low level deformation axis to keep
at least light precipitation going over the area, which will have a
greater potential to be snow as colder air wraps into the area. For
now, will continue a possible rain/snow mix over mainly the east
with no measurable accumulation. Winds will remain brisk through
most of the night with temperatures cooling into the mid to upper
30s.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 422 AM CDT Wed Apr 5 2017

Thursday:

Midwest sfc low tracking across Indiana tonight is forecast to merge
with a lee-side Central Appalachian sfc low through the day
Thursday. The newly formed low is expected to intensify over
Pennsylvania, reaching western New York by Thursday evening. Locally
for E Iowa/NW Illinois, we'll be left with a cool breezy day with NW
gusts around 30 mph. Highs are forecast in the upper 40s to lower
50s, possibly mid 50s where more sun occurs over the W/SW sections
of the CWA.

Friday through Sunday:

There will be significant positive 1000-500mb thickness advection
through Friday and Saturday as a mid/upper-level pressure ridge
builds into the Midwest. Sfc temps will respond, achieving above
normal levels into the 60s by Saturday. No precipitation is forecast
Friday or Saturday.

Sunday will feature breezy south winds, even warmer temps into the
lower 70s (maybe warmer depending on cloud cover), and increasing
sfc dewpoints into the upper 50s to near 60 F. Thicknesses are
forecast to peak near 570 dam and 850mb temps between 13-15 C.

Sunday Evening through Monday: There is a chance for showers and
thunderstorms ahead of an approaching cold front Sunday evening and
night, possibly a second round on Monday. Will not get too much into
the details this far out, but shear and instability parameters are
showing potential for some strong or severe storms, assuming
storms form.

Tuesday: Temps will cool off behind the cold front, and the threat
for showers and storms will shift well to the east of Iowa and
Illinois. Uttech

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 641 AM CDT Wed Apr 5 2017

A large spring storm system will affect the area today and tonight
with widespread MVFR conditions, rain and strong gusty winds. A
period of IFR conditions due to lower ceilings will likely
develop over the BRL terminal this morning, then improve to MVFR
by afternoon. While not included in the forecasts, there is a
potential for gusts over 40 mph for brief periods this morning.
Otherwise, winds will be 20 to 30 mph from the east to northeast,
then back to the north overnight and diminish to 15 to 25 kts as
low pressure departs to the east. There is a low confidence potential
for MVFR rain or snow showers overnight, but for now have kept
this out with a trend toward VFR conditions by the end of the
forecast period.

&&

.HYDROLOGY...
Issued at 602 AM CDT Wed Apr 5 2017

Storm total rainfall from last night through this evening of 0.50 to
1.50 inches are likely across the forecast area. Isolated amounts up
to 1.75 or 2.00 inches are possible. The highest amounts will fall
in a band approximately between highway 34 and highway 30. The
lowest amounts will be toward Benton, Buchanan, and Delaware
Counties.

Flood warnings remain in effect for Joslin and Moline on the Rock
River, and St. Francisville on the Des Moines River.

The flood watch for Marengo on the Iowa River continues. Rain that
falls near and upstream through today may be enough to push the
river level to flood stage by the late morning or midday on Thursday
- confidence is a little higher on this occurring. Will let the next
shift examine new river forecast data this morning and decide on
whether or not to upgrade to a warning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Sheets
SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Uttech
AVIATION...Sheets
HYDROLOGY...Uttech
Hazardous weather outlook, Apr 5, 4:58 AM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
458 AM CDT Wed Apr 5 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
458 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a low potential for thunderstorms over far southeast
Iowa, northeast Missouri and west central Illinois early this
morning. Severe storms are not expected.

A strong spring storm system will produce heavy rainfall at times
and periods of strong east to northeast winds gusting up to 45
mph, especially south of interstate 80 this morning. Winds will
become north from 20 to 30 mph across the entire outlook area
this afternoon and early evening.

Wet snow may mix with rain in the late afternoon and overnight
hours. Temperatures will remain too warm for snow accumulation on
paved surfaces.

A few area rivers are already experiencing flooding and runoff
from today's rainfall will likely lead to additional river flooding.
Please see the latest Flood Statements and Flood Warnings for
details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are possible Sunday night and Monday. It is too soon
to determine the potential for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Sheets/Uttech

In the hours before

Local storm report, Apr 5, 7:19 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 AM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HEAVY RAIN       2 NE COLUSA             40.59N 91.14W
04/05/2017  M1.07 INCH       HANCOCK            IL   TRAINED SPOTTER

            24-HR TOTAL.

&&

GROSS
Special weather statement, Apr 5, 7:32 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
732 AM CDT Wed Apr 5 2017

IAZ067-068-076>078-087>089-098-099-ILZ009-015>018-024>026-034-035-
MOZ009-010-051715-
Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-Henry IA-
Des Moines-Van Buren-Lee-Whiteside-Rock Island-Henry IL-Bureau-
Putnam-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Muscatine, Davenport, Bettendorf,
Sigourney, Washington, Wapello, Fairfield, Mount Pleasant,
Burlington, Keosauqua, Fort Madison, Sterling, Moline,
Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka,
Monmouth, Carthage, Macomb, Memphis, and Kahoka
732 AM CDT Wed Apr 5 2017

...STRONG GUSTY WINDS THIS MORNING...

A strong storm system moving through the region will produce
strong winds over southeast Iowa, northeast Missouri and west
central Illinois this morning. East to northeast winds of 20 to
30 mph may gust over 40 mph.

Drivers of vans, campers, trailers, and other high profile
vehicles should be extra cautious, especially on north-south
roads.

Sheets
Local storm report, Apr 5, 8:14 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
814 AM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     HEAVY RAIN       6 SSW BURLINGTON        40.73N 91.17W
04/05/2017  M1.12 INCH       DES MOINES         IA   COCORAHS

            24-HR TOTAL.

0811 AM     HEAVY RAIN       STRONGHURST             40.75N 90.90W
04/05/2017  M1.19 INCH       HENDERSON          IL   MESONET

            24-HR TOTAL.

0811 AM     HEAVY RAIN       FORT MADISON MUNICIPAL  40.67N 91.33W
04/05/2017  M1.11 INCH       LEE                IA   AWOS

            24-HR TOTAL.

0811 AM     HEAVY RAIN       DONNELLSON              40.64N 91.56W
04/05/2017  M1.03 INCH       LEE                IA   CO-OP OBSERVER

            24-HR TOTAL.

&&

GROSS
Local storm report, Apr 5, 8:51 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 AM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     HEAVY RAIN       3 SSE DALLAS CITY       40.59N 91.14W
04/05/2017  M1.07 INCH       HANCOCK            IL   COCORAHS

            24-HR TOTAL

0811 AM     HEAVY RAIN       1 WNW ROSEVILLE         40.74N 90.68W
04/05/2017  M1.00 INCH       WARREN             IL   COCORAHS

            24-HR TOTAL.

0811 AM     HEAVY RAIN       1 NE FORT MADISON       40.63N 91.34W
04/05/2017  M1.02 INCH       LEE                IA   COCORAHS

            24-HR TOTAL.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:46 PM CDTRiver Flood WarningDVNLee4 days
Apr 5, 9:55 AM CDTRiver Flood WarningDVNIowa5 days
Apr 5, 11:26 AM CDTRiver Flood WatchDVNDes Moines8 days
Apr 5, 11:26 AM CDTRiver Flood WatchDVNDes Moines, Lee7 days

Nearby

River Flood Watches in Iowa, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.